ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

HESPAN and heparin mix-ups - reduce the risk by using generic name and product



From the September 8, 1999 issue

PROBLEM:In our February 11, 1998, and July 1, 1998, issues, we cautioned institutions about mix-ups between premixed heparin bags from various IV manufacturers and HESPAN (hetastarch in sodium chloride), manufactured and packaged in EXCEL bags by B. Braun/McGaw (previously manufactured by DuPont Pharma and packaged by McGaw). Contributing to the errors, HESPAN and heparin share the characters "H-E," "P-A," and "N" in the same order. HESPAN products may be packaged in premixed bags with coloring similar to heparin bags, and they are often stored near one another due to their similar spelling. In some cases, nurses have retrieved heparin from an automated dispensing cabinet in which heparin and HESPAN were stored and where both names appeared as choices on the machine's computer screen. Since HESPAN, a plasma expander, is sometimes used in patients who are actively bleeding, the hazard of administering heparin in error is obvious. There have been multiple reports of mix-ups, including one just last week, where an intensive care unit nurse mistakenly selected a heparin 25,000 unit/500 mL premixed container, instead of HESPAN, and administered two bags to a patient who was actively bleeding. The heparin infusion started at 11 pm and was repeated at 2 am. At 6 am, the patient had a bloody stool and her hemoglobin and hematocrit levels, previously within normal limits, had fallen to 7.3 g/dL and 28% respectively. This eventually led to consideration of a hemorrhagic event and finally to discovery of the medication error several hours later. Unfortunately, by that time, the patient had hemorrhaged extensively, and despite attempts to reverse the effects of heparin, she died later that morning. In another recent case, it was reported that a patient received two bags of Abbott's heparin instead of HESPAN. When staff detected increased bleeding from a chest tube, the patient was treated with protamine, platelets, and fresh frozen plasma. The cause of the bleed was discovered when staff went to change the HESPAN bag and found heparin hanging instead. At least fifteen additional error reports involving HESPAN and heparin confusion are known to FDA.

SAFE PRACTICE RECOMMENDATION: Over the past several years ISMP has communicated with the manufacturer and packager of HESPAN and with FDA about this problem. McGaw has changed the appearance of the heparin container in 1995 but the change has not been a deterrent. We are renewing our efforts with the current manufacturer, B. Braun/McGaw, to also change the appearance of the HESPAN container. We've suggested better background for the title area of the HESPAN container, color changes, and enhancement of the letter "S" in the name to highlight the single character in "HESPAN" that differs from the letters in "heparin." However, this nomenclature issue may not be completely resolved by package changes. Take caution now to prevent a similar problem in your facility. We strongly encourage use of the generic name, hetastarch, when prescribing the product, when processing the order, on computer and automated dispensing equipment inventory screens, and on preprinted order forms. With other hetastarch products commercially available, consider using an alternate instead of HESPAN. Abbott and Baxter Laboratories both provide premixed containers of hetastarch in saline. Abbott also manufactures hetastarch in lactated electrolyte injection (HEXTEND). For now, if you choose to continue to maintain supplies of both HESPAN and heparin solutions (in premixed form), we recommend labeling both products, their storage bins, and automated dispensing cabinet pockets with auxiliary labels before placing products in inventory. Use "tall man" labeling (e.g., HESPAN OR HEPARIN) on storage bin labels, computer listings, etc., to distinguish products.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP